Opioid overdoses are a significant cause of out-of-hospital cardiac arrest and death among adults ages 25 to 64, according to a new report by the American Heart Association (AHA).
More than 15% of opioid overdose emergency medical services cases in 2016 included cardiac arrest, according to the report. According to AHA, the opioid overdose antidote naloxone can rapidly and effectively reverse abnormally slow breathing caused by opioids. Emergency medical services responders, trained laypeople and the general public — with the support of 911 emergency dispatcher instructions — can administer naloxone to prevent cardiac arrest, the AHA noted in a news release.
“Yet people who experience opioid-associated out-of-hospital cardiac arrest are more likely to be alone at home or in a private setting — away from someone who would witness the early signs of cardiac arrest and act,” the news release stated. “There is also evidence of underreporting due to the stigma associated with opioid poisoning and the potential for criminal charges to others in possession of opioids.”